Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Upper bounds for the prime divisors of Wendt's determinant

Author: Anastasios Simalarides
Journal: Math. Comp. 71 (2002), 415-427
MSC (2000): Primary 11C20; Secondary 11Y40, 11D79
Published electronically: October 18, 2000
MathSciNet review: 1863011
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $c\geq 2$ be an even integer, $(3,c)=1$. The resultant $W_c$ of the polynomials $t^c-1$ and $(1+t)^c-1$ is known as Wendt's determinant of order $c$. We prove that among the prime divisors $q$ of $W_c$only those which divide $2^c-1$ or $L_{c/2}$ can be larger than $\theta^{c/4}$, where $\theta=2.2487338$ and $L_n$ is the $n$th Lucas number, except when $c=20$ and $q=61$. Using this estimate we derive criteria for the nonsolvability of Fermat's congruence.

References [Enhancements On Off] (What's this?)

  • 1. D.W. Boyd, The asymptotic behaviour of the circulant determinant, J. Math. Appl. 86 (1982), 30-38. MR 83f:10007
  • 2. J. Brillhart, D.H. Lehmer, J.L. Selfridge, B. Tuckerman and S.S. Wagstaff Jr., Factorizations of $b^n\pm 1$, $b=2,3,5,6,7,10,11,12$up to high powers, Contemporary Mathematics 22, American Mathematical Society, Providence, 1988. MR 90d:11009
  • 3. J. Brillhart, P.L. Montgomery and R.D. Silverman, Tables of Fibonacci and Lucas Factorizations, Math. Comp. 50 (1988), 251-260. MR 89h:11002
  • 4. S. Chowla, Some conjectures in elementary number theory, Norske Vid. Selsk. Forh. (Trondheim) 35 (1962), 13. MR 25:2995
  • 5. P. Dénes, An extension of Legendre's criterion in connection with the first case of Fermat's Last Theorem, Publ. Math. Debrecen 2 (1951), 115-120. MR 13:822h
  • 6. G. Fee and A. Granville, The prime factors of Wendt's binomial circulant determinant, Math. Comp. 57 (1991), 839-848. MR 92f:11183
  • 7. D. Ford and V. Jha, On Wendt's Determinant and Sophie Germain's Theorem, Experimental Math. 2 (1993), 113-119. MR 95b:11029
  • 8. J.S. Frame, Factors of the binomial circulant determinant, Fibonacci Quart. 18 (1980), 9-23. MR 81j:11007
  • 9. C. Helou, On Wendt's determinant, Math. Comp. 66 (1997), 1341-1346. MR 97j:11014
  • 10. M. Krasner, A propos du critère de Sophie Germain - Furtwängler pour le premier cas du théorèm de Fermat, Mathematica Cluj. 16 (1940), 109-114. MR 1:291k
  • 11. E. Lehmer, On a resultant connected with Fermat's Last Theorem, Bull. Amer. Math. Soc. 41 (1935), 864-867.
  • 12. P. Ribenboim, 13 Lectures on Fermat's Last Theorem, Springer, New York, 1979. MR 81f:10023
  • 13. A. Simalarides, Applications of the theory of cyclotomic field to Fermat's equation and congruence, Ph.D. Thesis, Athens University, Athens 1984.
  • 14. A. Simalarides, Sophie Germain's Principle and Lucas numbers, Math. Scand. 67 (1990), 167-176. MR 92c:11026
  • 15. H.S. Vandiver, Some theorems in finite field theory with applications to Fermat's Last Theorem, Proc. Nat. Acad. Sci. U.S.A. 30 (1944), 362-367. MR 6:117e
  • 16. E. Wendt, Arithmetische Studien über den letzten Fermatschen Satz, welcher aussagt, dass die Gleichung $a^n=b^n+c^n$, für $n>2$ in ganzen Zahlen nicht auflösbar ist, J. Reine Angew. Math. 113 (1894), 335-347.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11C20, 11Y40, 11D79

Retrieve articles in all journals with MSC (2000): 11C20, 11Y40, 11D79

Additional Information

Anastasios Simalarides
Affiliation: T.E.I. of Chalcis, Psahna 34400, Euboea, Greece

Keywords: Wendt's determinant, Fermat's congruence
Received by editor(s): April 13, 1999
Received by editor(s) in revised form: February 24, 2000
Published electronically: October 18, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society